Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 272, NWS Sioux Falls, SD

July 19, 2001Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2001, 5:20 AM CDT for Beadle County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 19, 2001, 5:20 AM CDT (10:20 UTC)
Expired
Jul 19, 2001, 5:45 AM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 89 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4034 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 191021
SVRFSD

SDC005-191045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 AM CDT THU JUL 19 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 545 AM CDT

* AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 28 MILES NORTHWEST OF YALE...OR ABOUT 28 MILES
  NORTH OF HURON...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL BEADLE COUNTY THROUGH 530 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND SQTAY AWAY FROM WINDOWS.

LAT...LON 4485 9831 4474 9850 4437 9809 4452 9785

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:23 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 19, 3:23 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 AM CDT THU JUL 19 2001

ETA AND AVN DIFFER IN HOW TO HANDLE SHORT WAVES AND FRONTS. ETA
STRONGER WITH WAVE AND FRONT TONIGHT...WHILE AVN SHOWS BETTER
SUPPORT ON FRIDAY NIGHT. NEITHER MODEL APPEARS DEEP ENOUGH WITH
SURFACE LOW OVER SOUTH CENTRAL SOUTH DAKOTA BASED ON 06Z ANALYSIS.
ETA SEEMS A LITTLE MORE CONSISTENT WITH OTHER FEATURES ON 06Z
ANALYSIS...SO WILL FOLLOW CLOSER TO ETA.

ETA SHOWS MODERATE SHORT WAVE FOR TONIGHT. SURFACE FRONT MOVES OVER
FORECAST AREA FROM NORTHWEST WHERE THUNDERSTORMS DEVELOPED THIS PAST
NIGHT. STRONG 850 MB FRONTOGENESIS ACCOMPANIES THIS FRONT AT 06Z
BUT FRONTOGENESIS AND FRONT APPEAR TO WEAKEN RAPIDLY WITH ENERGY
GOING INTO FRONT OVER NEBRASKA. WEAK SUPPORT IN 300 MB TO 200 MB
POTENTIAL VORTICITY FIELD AT 06Z ON THE 20TH. WORKING AGAINST
THUNDERSTORMS...SURFACE COMPUTED LIFTED INDEX BECOMES MORE STABLE
TONIGHT...700 MB TEMPERATURE REMAINS HIGH...AND SURFACE THETA E
RIDGE WEAKENS TONIGHT. WILL CONTINUE TREND OF PAST FEW
DAYS...MENTION THUNDERSTORMS BUT KEEP POP LOW.

NEXT SUPPORT FOR THUNDERSTORMS FRIDAY NIGHT. ETA SHOWS SHORT WAVE
THOUGH WEAKER THAN 24 HOURS EARLIER. WEAK 850 MB FRONTOGENESIS AT 60
HOURS. WEAK SUPPORT POTENTIAL VORTICITY FIELD NORTHWEST PART OF
FORECAST AREA AT 06Z ON THE 21ST. AGAIN SURFACE COMPUTED LIFTED
INDEX BECOMES MORE STABLE...700 MB TEMPERATURES REMAIN HIGH...BUT
SURFACE THETA E RIDGE REMAINS...ALTHOUGH SOMEWHAT DIFFUSE...THROUGH
12Z. AGAIN WILL INSERT THUNDERSTORMS...BUT KEEP POP LOW.

.FSD...NONE.

BLOOM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:15 AM CDTSevere Thunderstorm WarningFSDBeadle30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.